Format

Send to

Choose Destination
See comment in PubMed Commons below

Gastroduodenal problems associated with non-steroidal, anti-inflammatory drugs (NSAIDs).

Author information

1
Division of Gastroenterology, University Hospital, Nottingham, UK.

Abstract

Non-steroidal, anti-inflammatory drugs (NSAIDs) inhibit gastric mucosal prostaglandins (PG) synthesis and thereby induce mucosal injury and ulceration, and possibly impair pain perception and ulcer healing. Dyspepsia is a poor guide to ulceration so a life threatening complication may be the first presentation and vigilance is important. Impaired healing can be overcome with more potent or prolonged ulcer healing therapy. For prophylaxis of high-risk patients (elderly women, past history, taking high doses, steroid co-therapy, first three months of treatment) the prescriber has to choose between the side effects of misoprostol or the more limited efficacy against gastric ulcers of ranitidine. Both drugs are highly effective in preventing duodenal ulcers.

PMID:
8016579
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center